Iowa, 2003

Tornado in Iowa, June 24, 2003

June 24, 2003 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 2:33 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 24, 2:33 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 PM CDT TUE JUN 24 2003

SEVERE THUNDERSTORMS AND FLOODING ARE AGAIN THE MAIN FORECAST ISSUES.

A VERY UNSTABLE AIRMASS COVERS THE ENTIRE AREA WITH MORNING
BOUNDARIES FORCED NORTH INTO SD.  18Z SOUNDING HAD EXTREME LOW LEVEL
MOISTURE WEAKLY CAPPED BY MID LEVEL DRY LAYER...BUT CAP IS NOW
BROKEN IN SE NEBRASKA.  WITH A LACK OF LOW LEVEL BOUNDARIES FOR
FOCUS...AND ONLY MODEST LOW LEVEL SHEAR...IMMEDIATE SEVERE POTENTIAL
WILL LIKELY BE PULSE TYPE STORMS.  CONVECTION LIKELY MUCH MORE
ORGANIZED IN TOR WATCH AREA OF NORTHEAST NEBRASKA...WHERE OUTFLOW/
FRONTAL BOUNDARIES ARE LIKELY TO SET UP. STRONG LOW LEVEL JET RIDING
OVER ANY BOUNDARY WILL ALSO SET UP FLOOD POTENTIAL IN ADDITION TO
ONGOING FLOODING IN KNOX COUNTY.  FLOOD WATCH HAS BEEN ISSUED FOR
TONIGHT.

12Z MESOETA HAD A REASONABLE IDEA FOR OVERALL PROGRESS OF COLD FRONT
ON WED.  THIS WOULD LEAVE THE CHC OF MORE SEVERE WEATHER IN THE
SOUTHEAST PART OF THE AREA IN THE AFTERNOON...BUT MAINLY SOME
LEFTOVER SHOWERS AND TSTMS IN THE NORTHWEST...ALONG WITH MUCH COOLER
TEMPS.  RAIN SHOULD END EARLY WED NIGHT FOLLOWED BY CLEARING AND
COOLER ALL AREAS.

FEW CHANGES TO LATER PERIODS OF THE FORECAST.  PUT IN A SLIGHT
CHANCE OF TSTMS AS THE NEXT FRONT COMES THROUGH SAT INTO SAT NIGHT.

.OMA...FLOOD WATCH THIS EVENING AND TONIGHT  KNOX...CEDAR...WAYNE...
       PIERCE...AND ANTELOPE COUNTIES

POLLACK
Hazardous weather outlook, Jun 24, 4:00 PM CST, 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT. LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AFTERNOON ACROSS
PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THE ATMOSPHERE IS VERY UNSTABLE LATE THIS AFTERNOON ACROSS THE
AREA. WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL STORMS TO
DEVELOP THIS EVENING OVER MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY NIGHT
FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A
COLD FRONT MOVES ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.
SOME STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS. CURRENTLY IT APPEARS THE MAIN THREAT FOR SEVERE WEATHER
WEDNESDAY NIGHT WILL GENERALLY BE SOUTH OF A LINE FROM BEATRICE
TO ONAWA IOWA.

STORM SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT.

FOBERT

In the hours before

Local storm report, Jun 24, 4:18 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    COLERIDGE                 NE   .75 INCH HAIL
06/24/03   CEDAR                          REPORTED BY                                                          NWS EMPLOYEE.
Local storm report, Jun 24, 4:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
553 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    10 E COUNCIL BLUFFS       IA   TORNADO
06/24/03   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

The radar

The Omaha radar (KOAX), 59 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pottawattamie

When
June 24, 4:53 PM CST to 4:54 PM CST
Where
Pottawattamie County, 10 mi E of Council Bluffs
Rating
F0
Path length
0.3 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
41.267, -95.667

A trained spotter reported a brief touchdown of a tornado in an open field around 10 miles east of Council Bluffs. The tornado was also spotted by air traffic controllers at Omaha Eppley Airfield.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369557.